This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I'll try to be brief. 46, female, divorced with one child, stressful job and not alot of time. Had mitral valve repair surgery one year ago (4/2001). Home three months and had to go back to work. Was still feeling depressed and full of anxiety. My Dr. tried putting me on Celexa. I could not handle it & had to stop taking it. After four days of taking 1/2 the lowest dosage, I was feeling lethargic, more anxious and extremely strange. I tried at that point to handle it without meds. My whole life has been somewhat ups and downs, could always handle it without strong medication, but no longer feel that I can handle on my own. Something happened recently that has put me over the edge. I am severly depressed. My doctor tried Zoloft this time, 25mg. to start, a day. Again, it made me feel very wierd and I swear, more depressed. I stopped taking it after three days. I do not know what is left. If two SSRI's react that way with me, I am afraid they all will, and they are all so powerful. Yet, I am deeply depressed. I cannot get in to see a pshchriatrist (3 referrals told me they could see me in six weeks!) I have heard about wellbutrin. Does that act differently? I even tried Ativan and Xanax, but it does not help. I also heard about SAME but that is herbal. I definately need something. Where can I turn. I am in therapy, but I cannot bounce back as easily as I did prior to surgery. Could this still be the effects of open-heart surgery one year later? I need SOMETHING that will get me out of this deep depression.
Yes, Wellbutrin is a good medication, less side effects, takes a little longer to get started( around two weeks). ask your doctor about that, it is a good choice.
The studies on open heart surgery strongly suggest that your depression may be the tail end of that surgery...its not physiological, its psychological. Being 46, self supporting, and having had major surgery is a tough situation. The trick now is to get your life moving in the direction you want...momentum is even better than medication.
You can accelerate your work with the therapist by doing some more on your own with the masteringstress program ( link above). Try it, and take the results with you into your therapy session.
I am a 48 year old woman, alone (widowed 8 months ago) raising two children. 16 yr old boy, 8 yr old girl.
I have mitral valve prolapse also. My doctor told me that Paxil was the only anti depressant he would recommend. I could not handle the agitation of Zoloft, to jittery. I also take Klonopin for anxiety, this helped my prolapse, don't know exactly why, but it was a good move for me. Hope this info helps you. My only complaint is the weight gain on paxil, 20lbs in the last 3 years. good luck, starz
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.